Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 36, NWS Des Moines, IA

August 4, 2007Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 4, 2007, 10:58 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2007, 10:58 PM CDT (03:58 UTC)
Expired
Aug 5, 2007, 3:00 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 11:50 PM CDTFLASH FLOODRockwell City, IAWATER RUNNING OVER HIGHWAY 20 IN ROCKWELL CITY.
Aug 4, 11:52 PM CDTFLASH FLOODPomeroy, IAFLOODING PROBLEMS IN THE CITY OF POMEROY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 050358
FFWDMX
IAC025-187-050800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1058 PM CDT SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEBSTER COUNTY IN CENTRAL IOWA...
  THIS INCLUDES THE CITY OF FORT DODGE...
  CALHOUN COUNTY IN WEST CENTRAL IOWA...

* UNTIL 300 AM CDT

* AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANSON

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4253 9488 4253 9447 4263 9437 4262 9402
      4225 9398 4226 9483
TIME...MOT...LOC 0358Z 180DEG 0KT 4243 9463

$$

FORSTER
3 follow-up statements
000 
WGUS73 KDMX 050449
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT SAT AUG 4 2007

IAC025-187-050800-
WEBSTER IA-CALHOUN IA-
1145 PM CDT SAT AUG 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
CALHOUN AND WEBSTER COUNTIES...

AT 1142 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER 
HIGHWAY 20 IN ROCKWELL CITY IN CALHOUN COUNTY AND FLOODING PROBLEMS 
IN THE CITY OF POMEROY ALSO IN CALHOUN COUNTY.  IN WEBSTER COUNTY 
STREET FLOODING WAS REPORTED IN FORT DODGE.  RAINFALL OF 2 TO 3 
INCHES OR MORE WAS INDICATED BY RAIN GAGES IN THE COUNTIES AND RAIN 
WILL CONTINUE UNTIL AT LEAST 1115 PM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT DODGE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4253 9488 4253 9447 4263 9437 4262 9402
      4225 9398 4226 9483
TIME...MOT...LOC 0445Z 180DEG 0KT 4243 9463

$$

FORSTER
000 
WGUS73 KDMX 050551
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT SUN AUG 5 2007

IAC025-187-050800-
WEBSTER IA-CALHOUN IA-
1245 AM CDT SUN AUG 5 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
CALHOUN AND WEBSTER COUNTIES...

AT 1242 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ADDITIONAL 
FLOODING IN FORT DODGE WITH A FEW CARS STALLED IN WATER COVERING 
SOME ROADWAYS IN TOWN. WATER HAD RECEDED SIGNIFICANTLY FROM HIGHWAY 
20 IN  ROCKWELL CITY AND NO FLOODING WAS REPORTED...HOWEVER WITH 
EXPECTED RUNOFF IN SOME RURAL AREAS...THE WARNING WILL CONTINUE FOR 
CALHOUN COUNTY.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT DODGE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4253 9488 4253 9447 4263 9437 4262 9402
      4225 9398 4226 9483
TIME...MOT...LOC 0545Z 180DEG 0KT 4243 9463

$$


RUSSELL
000 
WGUS73 KDMX 050647
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
139 AM CDT SUN AUG 5 2007

IAC025-187-050649-
WEBSTER IA-CALHOUN IA-
139 AM CDT SUN AUG 5 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CALHOUN AND WEBSTER
COUNTIES...

LAW ENFORCEMENT OFFICIALS IN CALHOUN COUNTY REPORT THAT ANY FLOOD 
WATERS THAT HAD OCCURRED IN RURAL AREAS OR ALONG AREA CREEKS HAD 
RECEDED. THOUGH SOME ADDITIONAL RAINFALL IS EXPECTED FOR THE 
REMAINDER OF TONIGHT...IT IS NOT EXPECTED TO CAUSE ANY FURTHER WATER 
PROBLEMS. 

RAINFALL RATES HAVE DIMINISHED OVER SOUTHERN WEBSTER COUNTY AND 
LITTLE ADDITIONAL RAINFALL IS EXPECTED FOR THE REMAINDER OF TONIGHT. 

THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BOTH 
CALHOUN AND WEBSTER COUNTIES. 

LAT...LON 4253 9488 4253 9447 4263 9437 4262 9402
      4225 9398 4226 9483
TIME...MOT...LOC 0639Z 180DEG 0KT 4243 9463

$$

VACHALEK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:15 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Aug 4, 3:15 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SAT AUG 4 2007

.SHORT TERM.../TONIGHT/
SFC LOW LOCATED IN SE SD DURING THE MID AFTN WITH WARM FRONT DRAPED
SOUTHEAST ESSENTIALLY BISECTING THE STATE NW-SE. COOLER AND MORE
STABLE SURFACE AIR NORTHEAST OF THE WARM FRONT WITH A VERY WARM AND
MOIST AIRMASS SOUTHWEST. MOST UNSTABLE INDEX VALUES ARE CLOSER TO
THE SFC LOW IN NW IA...BUT AXIS OF GREATEST INSTABILITY STRETCHES
SOUTHEAST ALONG WARM FRONT. IN ADDITION...LOW LEVEL SHEAR PROFILE IN
VICINITY OF FRONT IS SUPPORTIVE OF ROTATING UPDRAFTS INTO
THUNDERSTORMS THAT DO DEVELOP. AREA IS UNDER SLIGHT RISK FOR SEVERE
WX THROUGH EARLY TONIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND
EVEN ISOLATED TORNADOES POSSIBLE. EXPECT THUNDERSTORMS TO DEVELOP IN
NW IA AND DEVELOP INTO MCS WHILE TRACKING ESE ALONG WARM FRONT
BOUNDARY EARLY TONIGHT. LOCALLY HEAVY RAIN LIKELY AS PWAT VALUES ARE
IN EXCESS OF 2 INCHES. CONSIDERED FLASH FLOOD WATCH FOR AREAS THAT
RECEIVED 2 TO 3 INCHES OF RAIN THIS MORNING. FEELING IS THAT WITH
SURGE OF THETA-E ADVECTION ALREADY NORTHEAST OF AREA...WIDESPREAD
EXCESSIVE RAINFALL UNLIKELY. THOUGH RAINFALL AMOUNTS WILL LIKELY BE
IN EXCESS OF ONE INCH FOR PORTIONS OF CENTRAL IOWA. MCS AND TRAILING
STRATIFORM RAIN AREA WILL PUSH OFF TO THE ESE LATER THIS
EVENING...AIDED BY DRYING ALOFT MOVING SOUTH INTO IOWA.

.LONG TERM.../SUNDAY-SATURDAY/
UPPER PATTERN WILL BE DOMINATED BY WSW FLOW ACRS THE MIDWEST THROUGH
LATE IN THE WORKWEEK BEFORE RIDGING BUILDS BY NEXT WEEKEND. WEAK
SYNOPTIC BOUNDARY WILL FLUCTUATE IN THE VICINITY OF IA DURING THIS
TIME. ON SUNDAY...IA WILL BE IN THE WAKE OF SFC LOW WITH WEAK
SUBSIDENCE BEHIND DEPARTING SHORTWAVE.  FRONT WL BE LOCATED NEAR THE
MISSOURI BORDER AND MAY PROVIDE ENOUGH CONVERGENCE FOR AN ISOLATED
THUNDERSTORM...HOWEVER SUPPORT WL BE WEAK FOR ANY SUSTAINED
CONVECTION. HAVE GENERALLY TONED DOWN THE POPS SPATIALLY AND IN
VALUE.  TEMPS WL RMN RATHER WARM WITH NOT MUCH PUSH OF COOLER AIR
BEHIND THE FRONT.  WEAK SURFACE RIDGING WL SLIDE THROUGH MONDAY
NIGHT WITH RELATIVELY TRANQUIL WEATHER.  HOWEVER...RETURN FLOW WL
BEGIN ON MONDAY WITH INCREASING MOISTURE AND WARM AIR ADVECTION.
SHORTWAVE EJECTING FROM SOUTHWEST US IS EXPECTED TO INITIATE
CONVECTION BY AFTERNOON ACRS CNTRL AND NORTHERN IA ALONG BOUNDARY.
INSTABILITY SHOULD BE QUITE HIGH WITH MIXED LAYER CAPES IN EXCESS OF
2000 J/KG.  SHEAR STILL A BIT WEAK BUT MAY SEE SOME LOCAL
ENHANCEMENT NEAR THE SFC BOUNDARY.  EXPECT SOME SEVERE CONVECTION
DURING THE AFTERNOON AND EVENING ALONG WITH HEAVY RAINFALL AS PWATS
REMAIN HIGH ALONG WITH A DEEP WARM CLOUD LAYER.

AFTER THIS TIME...THE FRONT REMAINS ACROSS THE STATE WITH CONTINUED
THREAT OF THUNDERSTORMS THROUGH THURSDAY.  TIMING IS THE UNKNOWN AND
WL REMAIN DEPENDENT ON SHORTWAVES EJECTING FROM THE SOUTHWEST US.
THREAT FROM HEAVY RAIN WILL ALSO PERSIST WITH DEEP SUBTROPICAL FLOW
IMPINGING ON THE MIDWEST.  HAVE DRIED IT OUT BY NEXT WEEKEND AS
UPPER RIDGING BUILDS INTO THE REGION.  THIS SHOULD PUSH THE FRONT
FARTHER NORTH AND LEAD TO SOME WARMER TEMPERATURES.

&&

.AVIATION...04/18Z
MCS MOVING EAST OF CENT IA AND SHOULD BE EAST OF KMCW AND KALO BY
20Z. WILL HAVE A BREAK IN CONVECTION DURING THE MID TO LATE AFTN.
EXPECT CONVECTION TO REDEVELOP IN NW IA AROUND 21Z AND MOVE ESE
ALONG WARM FRONT BISECTING IA NW TO SE. RA/TSRA TO EXPAND NORTH OF
WARM FNT FOR SEVERAL HOURS INTO THE EVENING...THEN DRIER AIR IN MID
LEVELS PUSHES SOUTH THROUGH THE STATE AFTER 06Z...BRINGING AN END TO
PRECIP. LOW CEILINGS AND VSBY LIKELY TO DEVELOP ACROSS THE
NORTH...WITH LOW CEILINGS ALSO CONTINUING AFTER SHRA END IN THE
SOUTH...THROUGH 15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...COGIL
AVIATION...MOYER
Hazardous weather outlook, Aug 4, 4:24 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CDT SAT AUG 4 2007

IAZ015-023-024-033>036-044>049-057>062-070>075-081>086-092>097-
051100-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
424 PM CDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
AND CENTRAL IOWA THROUGH THE EVENING BEFORE DECREASING IN COVERAGE
AFTER MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS THE MAIN THREAT AND LARGE HAIL A SECONDARY THREAT.  HOWEVER...
IN THE VICINITY OF A WARM FRONT STRETCHED NORTHWEST TO SOUTHEAST
ACROSS CENTRAL IOWA THERE WILL BE A RISK OF ISOLATED TORNADOES
WITH ANY SUPERCELLS THAT DEVELOP. LOCALLY HEAVY RAIN WILL ALSO BE
A CONCERN...WITH PONDING WATER ON ROADS AND RAPID RISES IN SMALL
STREAMS AND CREEKS POSSIBLE. RAINFALL AMOUNTS MAY EXCEED TWO
INCHES...WHICH COULD FALL IN AN HOUR OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH THURSDAY WITH THE
POTENTIAL FOR OFF AND ON THUNDERSTORMS...MAINLY FROM THE LATE
AFTERNOON INTO THE NIGHTTIME HOURS. SOME OF THESE WILL CONTINUE TO
POTENTIALLY PRODUCE SEVERE WEATHER AND HEAVY RAINS WITH THE
PRIMARY SEVERE THREATS LARGE HAIL AND DAMAGING WIND. WIDESPREAD
RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE BY THE END OF THE
WEEKEND...WITH LOCAL AMOUNTS OF SEVERAL INCHES POSSIBLE.
ADDITIONAL HEAVY RAINS MAY ALSO OCCUR INTO THE COMING WORK WEEK
AND MAY PRODUCE FLASH FLOODING.

VERY WARM AND HUMID WEATHER IS ALSO ANTICIPATED THROUGH AT LEAST
MIDWEEK. HEAT INDICES APPROACHING OR JUST OVER 100 DEGREES MAY
OCCUR DURING THE WARMEST PERIODS OF THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER IS EXPECTED TONIGHT AND
THEN OFF AND ON THROUGH AT LEAST THURSDAY. SPOTTER REPORTS OF
FLOODING OR HEAVY RAINS ARE ALSO ENCOURAGED.

IAZ004>007-016-017-025>028-037>039-050-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-TAMA-
424 PM CDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT. AN ISOLATED
SEVERE STORM IS POSSIBLE THIS EVENING...HOWEVER THE MAIN THREAT
WILL BE FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH THURSDAY WITH THE
POTENTIAL FOR OFF AND ON THUNDERSTORMS...MAINLY FROM THE LATE
AFTERNOON INTO THE NIGHTTIME HOURS. SOME OF THESE WILL CONTINUE TO
POTENTIALLY PRODUCE SEVERE WEATHER AND HEAVY RAINS WITH THE
PRIMARY SEVERE THREATS LARGE HAIL AND DAMAGING WIND. WIDESPREAD
RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE BY THE END OF THE
WEEKEND...WITH LOCAL AMOUNTS OF SEVERAL INCHES POSSIBLE.
ADDITIONAL HEAVY RAINS MAY ALSO OCCUR INTO THE COMING WORK WEEK
AND MAY PRODUCE FLASH FLOODING.

VERY WARM AND HUMID WEATHER IS ALSO ANTICIPATED THROUGH AT LEAST
MIDWEEK. HEAT INDICES APPROACHING OR JUST OVER 100 DEGREES MAY
OCCUR DURING THE WARMEST PERIODS OF THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. SPOTTER ACTIVATION
MAY ALSO BE NECESSARY FROM TIME TO TIME OVER THROUGH AT LEAST
THURSDAY. REPORTS OF FLOODING AND HEAVY RAINS ARE ALSO ENCOURAGED.

CC

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.